Case study: the incorrect DAA


Woman with headache pills

PDL gets reports nearly every week about DAAs being provided to the wrong patient, it cautions

In its latest update to members, PDL tackles the subject of Dose Administration Aids…

PDL is aware that most community pharmacies and hospitals supply or encounter dosage administration aids (DAAs).

Despite their purpose to enhance compliance and minimise dosage errors, PDL still receives many reports involving incidents and errors relating to the supply of DAAs. 

Pharmacy owners and employed pharmacists need to be cognisant that this can be an area of high risk and therefore it is important to have well documented procedures that are adhered to.

Consistently accurate packing and checking is imperative to ensure patients are not harmed.

The provision of a DAA to the incorrect patient still occurs frequently with PDL receiving reports almost every week.

This can often result in poor outcomes (side effects, falls, toxicity) and/or hospitalisations as the patient not only receives the incorrect medication but also misses out on their own medications.

All medications given out by pharmacy staff should be verified using several key indicators. Simply asking a patient it if is for them or handing it to a patient that has responded to a name is insufficient.

Patients in a hurry may respond to any name and often patients will have similar last names resulting in misadventure.

Measures used to identify patients are more useful when asked as open-ended questions:

  • What is your first and last name – you may wish to clarify spelling
  • What is your address – you may wish to be less specific by asking house number or street name to protect privacy.

It is suggested that pharmacy staff should routinely use several points of identification to ensure the correct medication or DAA is being handed out. Obviously, privacy is important so discretion should be used during each individual case.

The use of signing sheets may also be another tool to enhance the identification process. Some pharmacies choose to use this format to identify patients and can cross check signatures to ensure the medication is going to the correct person.

Photographs on DAAs are also a useful strategy to identify patients and are often a requirement in aged care facilities.

Another source of errors can be DAA medication regimen changes which can be frequent, especially when there are hospital discharges and or specialist involvement.

PDL advises that all medication changes are clearly documented. Requesting an updated patient profile from the GP after each change is one strategy to ensure changes are recorded by both the prescriber and the pharmacy.

Collecting other documentation such as letters or prescriptions from specialists or hospital discharge summaries combined with notes from the pharmacist is also recommended.

Hospital pharmacists have also indicated that out of date or incomplete profiles can be a source of error for admissions.

The generated DAA profile will often list packed medications only and omit “prn” and non-packed items.

It is good practice to record all medications on a DAA profile. However, this record must be maintained and updated if there are changes so that the profile is always correct.

It may be prudent for hospital pharmacists to request a DAA profile together with the patient dispensing history to ensure a complete medication history can be obtained.

Regard must always be given to high risk medicines packed in DAAs. Despite increased awareness about the potential harm if methotrexate is taken daily rather than the prescribed weekly dose, PDL is aware of packing errors involving daily dosing of methotrexate.

Steps should be taken to identify the once-weekly dose of methotrexate in any DAA to assist packing, checking and patient dosing.

Other high-risk medicines that require extra vigilance in DAAs include S8 medicines, anticoagulants, sedatives and antipsychotics.

Case Study

A staff member handed out the incorrect DAA to a patient. The patient was meant to receive risperidone, folic acid, amlodipine, rosuvastatin, omeprazole, and mirtazapine.

Instead they received atorvastatin, gabapentin, folic acid, hydroxychloroquine, clopidogrel, sotalol, pantoprazole, rivaroxaban and duloxetine. The patient took the contents of the incorrect DAA for four days.

The patient’s daughter presented at the pharmacy with the pack and reported that her mother had been acting differently and had suffered from several side effects such as disorientation, dizziness and fatigue. She also had difficulties with walking and balance and had two falls.

Thankfully the error was identified, and the erroneous medication was ceased. The elderly patient was expected to make a full recovery, but the consequences could have been far worse.

These kinds of situations are easily avoided if pharmacists and pharmacy employees take the time to correctly identify patients when they come to collect their medication.

The use of clear, open-ended questions, photographs on DAAs and signing sheets, as well as adequate staff resources and slowing down the process should be considered when handing out all medications.

PDL can assist with developing strategies or procedures for pharmacies. Readers can call at any time on 1300 854 838 or use their member login at www.pdl.org.au to download a copy of the Guide to Good Dispensing.

Previous Restricting sales to pharmacies proposed
Next Intern forced to walk boss’s dog, wash her car

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.